Alert archive / Kansas / Winter Weather Advisories in 2021
Winter Weather Advisory 6, NWS Wichita, KS
NWS Wichita, KS issued this winter weather advisory at Feb 13, 2021, 2:21 AM CST for 26 counties in Kansas. It took effect at Feb 14, 2021, 12:00 AM CST. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2021, 2:21 AM CST (08:21 UTC)
- In effect from
- Feb 14, 2021, 12:00 AM CST
- Expired
- Feb 15, 2021, 5:58 PM CST
- In force
- 42 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter weather advisory went out at Feb 12, 11:34 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 12, 11:34 PM CST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1134 PM CST Fri Feb 12 2021 .SHORT TERM...(This evening through Monday night) Issued at 239 PM CST Fri Feb 12 2021 Arctic airmass remains in place across all of the Plain with many places not expected to make it out of the single digits today. Water vapor imagery shows an upper impulse moving out of the Central Rockies and into the Central Plains. This feature is bringing light snow and flurries to northern KS. Meanwhile, isentropic upglide just off of the surface is providing some flurries across southern parts of the forecast area. Light snow will continue across northern KS early this evening as the upper wave continues to push across northern KS/Nebraska. The higher snow totals are generally expected north of I-70, especially along the KS/NE border. Flurries will also remain for most of the area early this evening as we stay in a general area of upglide in the 800-850mb layer. However, after 09z, subsidence and associated downglide will overspread the region, shutting off our light snow/flurry potential. The better snow chances on Sat will be east of the area as our next, more robust, upper level system starts to come on shore over northern/central CA. This feature will dig over the Desert Southwest Sat night into Sun and into West TX by Mon morning. As this occurs, deep isentropic accent will develop over the High Plains Sat night and slowly spread east Sun into Sun evening. We are looking at a long duration snow event, starting late Sat night and lasting into Mon morning. While the setup is not good for banded snow, extremely snow/liquid ratios and the entire saturated column in the prime dendritic snow growth zone will result in a significant snow event. While models all differ on exact snow amounts, they do all agree on the highest amounts from southwest KS into west-central OK, possibly clipping the southwest portion of our forecast area. There has been a slight southeastward shift in most of the models from the 12z runs and this looks reasonable. Current thinking is that our far southwest fringes will see snow in the 6-9" range with a general 4-7" for the Wichita area, then a large area of 2-4" for locations northeast of a Great Bend to Newton to Fredonia line. Given how cold the airmass is, snow will be very light and fluffy and will easily blow around. As far as wind chills go over the next few days, we are still looking for them to continue falling with widespread -15 to -20 Sat morning, widespread -20 for Sun morning and -20 to -30 for Mon morning. .LONG TERM...(Tuesday through Friday) Issued at 239 PM CST Fri Feb 12 2021 By Tue morning, surface high is expected to extend from MN down into eastern KS and finally into west TX. We are currently going with lows Tue morning at or below -10 for the entire area, due to snow cover and the potential for clearing skies. At these temps, even a 5-10 mph will produce widespread wind chills Tue morning in the -20 to -25 degree range. There is decent agreement between the ECMWF and GFS in one last shortwave trough to swing across the southern Plains Wed through Thu. Warm advection ahead of this feature Tue night into Wed may spread another round of snow across southern and southeast KS. However, the bigger impacts look to be south of the forecast area across OK and TX. Upper ridging will finally move over the Plains for Thu into Fri and will bring a much needed warning trend. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1132 PM CST Fri Feb 12 2021 Main change from 0000 UTC TAFs was to keep ceilings mainly VFR throughout the period. Brief period of MVFR possible in central KS the first couple of hours of the forecast, otherwise shallow layer of VFR clouds will likely persist throughout the day near the top of the inversion. Will keep VCSH going for flurries the rest of the night in central KS, but with low level lift apparently lacking during the day, will go dry area wide - conceding a stray flake or two will still be possible but with little if any impact expected. Chances of snow will start to ramp up at KRSL and KGBD near end of forecast, with precipitation chances increasing significantly after 14/06 UTC along with deteriorating flight conditions. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 3 10 2 6 / 10 10 60 90 Hutchinson 1 9 -1 4 / 20 10 80 90 Newton 1 9 -1 4 / 20 10 60 80 ElDorado 1 10 1 6 / 10 10 40 70 Winfield-KWLD 5 12 4 7 / 10 10 50 90 Russell -4 7 -4 3 / 40 10 100 90 Great Bend -2 9 -2 4 / 30 10 100 90 Salina -1 8 -2 5 / 40 10 70 80 McPherson 0 9 -1 4 / 30 10 80 90 Coffeyville 7 12 3 8 / 10 10 30 70 Chanute 3 11 1 6 / 10 10 30 60 Iola 2 10 1 6 / 10 10 30 60 Parsons-KPPF 5 12 2 7 / 10 10 30 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Sunday morning through Monday afternoon for KSZ052-053-069>072-093>096-098>100. Wind Chill Advisory until noon CST Saturday for KSZ067>072-082- 083-091>096-098>100. Winter Storm Watch from late Saturday night through Monday afternoon for KSZ032-033-047>051-067-068-082-083-091-092. Wind Chill Advisory until noon CST Saturday for KSZ032-033- 047>053. && SHORT TERM...RBL LONG TERM...RBL AVIATION...PJH
Hazardous weather outlook, Feb 12, 4:27 PM CST, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 427 PM CST Fri Feb 12 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131700- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 427 PM CST Fri Feb 12 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Light snow and flurries will continue tonight for much of the area. Only a dusting of accumulation is expected. Dangerous wind chill values will once again be in place tonight as they range from 15 to 20 degrees below zero. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dangerously cold wind chill values of 15 to 20 below are likely early Saturday morning. Wind chill values will get progressively colder through early next week, likely falling into the 20 to 30 below range for both Monday and Tuesday morning. Accumulating snow is likely late Saturday night through Monday morning, especially for southern Kansas. See latest winter storm watch and our local graphics for additional details. Another chance of snow is expected Tuesday night into Wednesday across southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict KB/Ketcham
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 2:21 AM CST | Wind Chill Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 25 hr |
Nearby
Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.